Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Case Report
Case Series
Commentary
Conference Report
Editorial
Image
Letter to Editor
Letter to the Editor
Media and News
Obituary
Original Article
Review Article
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Case Report
Case Series
Commentary
Conference Report
Editorial
Image
Letter to Editor
Letter to the Editor
Media and News
Obituary
Original Article
Review Article
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Case Report
Case Series
Commentary
Conference Report
Editorial
Image
Letter to Editor
Letter to the Editor
Media and News
Obituary
Original Article
Review Article
View/Download PDF

Translate this page into:

Letter to Editor
2 (
2
); 105-106
doi:
10.25259/IJSA_13_2023

Association of COVID-19 vaccination and Urticarial vasculitis

Department of Medicine, Armed Forces Hospital and Catholic University of Brasília-DF, Brasília, Brazil
Department of Dermatology, American Society of Neurophysiology, Brasília, Brazil
Corresponding author: Vitorino Modesto dos Santos, Department of Medicine, Armed Forces Hospital and Catholic University of Brasília-DF, Brasília, Brazil. vitorinomodesto@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Santos VM, Sugai TAM. Association of COVID-19 vaccination and urticarial vasculitis. Indian J Skin Allergy 2023;2:105-6.

Dear Editor,

The occurrence of urticarial vasculitis (UV) in the current pandemic scenario has been relatively uncommon; however there is literature data on the association between COVID-19 vaccination and UV [Table 1].[1-10] Baraldi et al. described a 78-year-old woman with mild urticaria after the first dose of the Oxford-AstraZeneca vaccine, which rapidly regressed. One week later, more accentuated urticarial lesions appeared over the extremities and the biopsy and blood tests confirmed the diagnosis of UV that improved with corticosteroids.[1] Chang et al. reported recurrent urticaria in a 29-year-old male, which reappeared 5 days after the first dose of vaccine. The biopsy study confirmed the diagnosis of UV, which improved with antihistamines but rapidly recurred after the second vaccination.[2] This recurrent urticaria was refractory to antihistamines but responsive to omalizumab. Daldoul et al. described a 73-year-old male with past history of chronic spontaneous urticaria, who presented with urticarial lesions on the thighs and trunk 2 days after the second dose of Pfizer-BioNTech mRNA vaccine; UV was confirmed on histopathology and there was a spontaneous improvement in 1 week.[3] Dash et al. described a 27-year-old man with UV on the next day after the second dose of inactivated coronavirus vaccine, which was controlled by indomethacin and levocetirizine; and the authors highlighted that this was a unique example of UV caused by COVID-19 vaccination.[4] Lapin described a 66-year-old female with UV affecting the hands after the first dose of AstraZeneca, with spontaneous clearance. The same patient presented with an intense rash, angioedema, and urticaria, 4 days after the second dose.[5] She received treatment with fexofenadine for 6 weeks without any improvement, the biopsy study of skin lesions established the diagnosis of UV. The authors cited that this was the first occurrence of UV due to AstraZeneca vaccination and the third report in English literature of UV after vaccines against COVID-19.[5] Larson et al. reviewed the manifestations and biopsy findings of 23 cases of dermatological disorders after the COVID-19 vaccination from January 1 to May 31, 2021, and reported a 35-year-old female presenting with UV after the first dose of the Moderna vaccination, that was treated by antihistamines plus methylprednisolone and dapsone.[6] Magro et al. reviewed clinical and complementary data, including biopsies, of 22 cases of dermatological disorders after the Moderna or Pfizer vaccines, and urticarial lesions appeared within 4 weeks after both doses of the vaccinations.[7] There were ten women and 12 men with a median age of 53 (range 23-96 years) and two of them had characteristic pattern of UV on histopathological analysis.[7] McMahon et al. reviewed the reported data from December 24, 2020, to February 14, 2021 of dermatological disorders after the Moderna (83%) or Pfizer (17%) vaccines in 414 patients with 44 (36–59) years of age, and 90% women.[8] The cutaneous vasculitis was diagnosed in two cases after the first dose of the Moderna and in 1 case after the first dose of the Pfizer vaccination.[8] Nazzaro and Maronese reported a 27-year-old female with a dermatological reaction due to UV 10 days after receiving the first dose of the Moderna vaccine, which was successfully managed by the use of prednisolone for 2 months.[9] Ono et al. described a 68-year-old male presenting with urticarial lesions 4 days after the third dose of the Pfizer vaccine with no adverse effects to the subsequent vaccination.[10] The diagnosis of UV was confirmed by skin biopsy, and the initial treatment by prednisolone resulted in no improvement.[10]

Table 1: Urticarial vasculitis associations with COVID-19 vaccines.
Reference Vaccine Case/s Age Dose
Baraldi et al.[1] AstraZeneca 1 woman 78 years First
Chang et al.[2] Ns 1 man 29 years First
Daldoul et al.[3] Pfizer 1 woman 73 years Second
Dash et al.[4] Ns 1 man 27 years Second
Lapin[5] AstraZeneca 1 woman 66 years First
Larson et al.[6] Moderna 1 woman 35 years First
Magro et al.[7] Pfizer 1 woman 38 years First
Magro et al.[7] Moderna 1 man 90 years First
McMahon et al.[8] Moderna 2 (Ns) Ns First
McMahon et al.[8] Pfizer 1 (Ns) Ns First
Nazzaro and Maronese[9] Moderna 1 woman 27 years First
Ono et al.[10] Pfizer 1 woman 68 years Third

Ns: Non-specified

In conclusion, considered as a rare association with COVID-19 vaccination, UV may be underreported, or underdiagnosed and misdiagnosed due to a low degree of suspicion. Case reports on UV following covid vaccination contribute to enhancing the awareness of healthcare workers.

Authors’ contributions

Both authors contributed to the conception and design of the study, acquisition of data, analysis, and interpretation of data, drafting the article and revising it critically for important intellectual content, and final approval of the submitted version.

Ethical statement

In writing the manuscript, the authors followed the policy of the committee on publication ethics.

Declaration of patient consent

Patient’s consent not required as patients identity is not disclosed or compromised.

Conflicts of interest

There are no conflicts of interest.

Use of artificial intelligence (AI)-assisted technology for manuscript preparation

The authors confirm that there was no use of artificial intelligence (AI)-assisted technology for assisting in the writing or editing of the manuscript and no images were manipulated using AI.

Financial support and sponsorship

Nil.

References

  1. , , , , , , et al. Unique case of urticarial skin eruptions after COVID-19 vaccination. Am J Dermatopathol. 2022;44:198-200.
    [CrossRef] [PubMed] [Google Scholar]
  2. , , , . Secondary urticarial vasculitis and chronic spontaneous urticaria associated with COVID-19 vaccination. Ann Allergy Asthma Immunol. 2022;129:S94.
    [CrossRef] [Google Scholar]
  3. , , , , , . Urticarial vasculitis triggered by SARS-CoV-2 vaccine (mRNA vaccine) J Eur Acad Dermatol Venereol. 2022;36:e743-4.
    [CrossRef] [Google Scholar]
  4. , , , , . COVID-19 vaccine-induced urticarial vasculitis. Dermatol Ther. 2021;34:e15093.
    [CrossRef] [PubMed] [Google Scholar]
  5. . First documented case of urticarial vasculitis following the AstraZeneca COVID-19 vaccine. Br J Dermatol. 2022;186:e254.
    [Google Scholar]
  6. , , , , , . Clinical and histopathological spectrum of delayed adverse cutaneous reactions following COVID-19 vaccination. J Cutan Pathol. 2022;49:34-41.
    [CrossRef] [PubMed] [Google Scholar]
  7. , , , , , . The histologic and molecular correlates of COVID-19 vaccine-induced changes in the skin. Clin Dermatol. 2021;39:966-84.
    [CrossRef] [PubMed] [Google Scholar]
  8. , , , , , , et al. Cutaneous reactions reported after Moderna and Pfizer COVID-19 vaccination: A registry-based study of 414 cases. J Am Acad Dermatol. 2021;85:46-55.
    [CrossRef] [PubMed] [Google Scholar]
  9. , . Urticarial vasculitis following mRNA anti-COVID-19 vaccine. Dermatol Ther. 2022;35:e15282.
    [CrossRef] [PubMed] [Google Scholar]
  10. , , . Urticarial vasculitis after COVID-19 vaccination: A case report and literature review. Dermatol Ther. 2022;35:e15613.
    [CrossRef] [PubMed] [Google Scholar]
Show Sections